Texas, 2023

Flash Flood and Hail in Texas, July 3 to 4, 2023

July 3 to 4, 2023 · NWS FWD · 5 events in 3 counties and zones

A weak upper level trough remained stagnant over North and Central Texas during the first week of July, generating isolated thunderstorms each afternoon. A few storms produced marginally severe hail and wind damage on the 3rd and 4th of July, while one slow-moving storm cluster produced flash flooding in Denton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak upper level trough remained stagnant over North and Central Texas during the first week of July, generating isolated thunderstorms each afternoon. A few storms produced marginally severe hail and wind damage on the 3rd and 4th of July, while one slow-moving storm cluster produced flash flooding in Denton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 3, 12:54 PM CST, 41 minutes earlier.

Area forecast discussion, Jul 3, 12:54 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
154 PM CDT Mon Jul 3 2023

...New Long Term...

.SHORT TERM... /Issued 1113 AM CDT Mon Jul 3 2023/
/This Afternoon through Tuesday/

A steady warmup is underway this morning with only some scattered
middle and upper level clouds. Afternoon highs should have no
problem reaching the middle and upper 90s but afternoon heat index
values should only be a few degrees higher thanks to boundary
layer mixing of drier air from just above the surface.

The 12Z FWD sounding shows a layer of moisture between 850 and
700 mb, so scattered cumulus and altocumulus will continue to
develop through the afternoon. Isolated to scattered showers and
thunderstorms will also develop through the afternoon with the
most favored area for storms across the southeast half of the CWA
where precipitable water values will be the highest. However, any
new or lingering outflow boundaries could encourage convection
just about anywhere across the forecast area. Weak mid-level flow
and only moderate instability will keep storms below severe
limits, but gusty and erratic winds will be possible with any
storm that develops. The loss of surface heating will be the
demise of all storms this evening, leaving behind only some
scattered altocumulus and cirrus.

The weather pattern will begin to change on Independence Day with
the Desert Southwest upper ridge gradually shifting eastward,
forcing the Plains upper trough, currently overhead, to shift
eastward. Although this change will be subtle, it will likely
nudge temps/heat index values up a bit and decrease precipitation
chances slightly. There will still be enough moisture and
instability around to warrant some low (10-20%) PoPs during the
heat of the day, especially east of the I-35 corridor where moisture
will be most abundant.

79

&&

.LONG TERM... /NEW/
/Wednesday through the Weekend/

As the upper ridge over the Desert Southwest continues to slide
eastward, temperatures will also gradually increase across North
and Central Texas by midweek. Low rain chances will be in play for
our eastern and northern zones late Wednesday, but most areas will
remain dry and hot. Afternoon high temperatures will be in the mid
to upper 90s areawide.

By Thursday, a front associated with the trough progged to push
across the northern CONUS will approach the Red River and slide
into North Texas. A secondary shortwave will move in from the west
as well. With decent moisture in place, these dynamic features
may provide a focus for showers and storms across the area
Thursday afternoon and evening, especially for areas along and
east of the I-35 corridor. The mesoscale setup for Thursday's
convection could be rather complex with the slow moving front and
any potential outflow boundaries that develop as well. That being
said, severe weather is not expected at this time, but any storms
that develop have the potential for gusty winds and heavy
rainfall. The front will likely not make it very far into North
Texas and won't be very strong, so areas that do see the frontal
passage will only see temperatures drops of a few degrees.

By Friday, the upper ridge takes a stronger hold over the region
and essentially squashes out any meaningful chance for rain by the
end of the work week. Southerly flow also returns areawide by
then and the hot, dry trend for Friday will continue through the
upcoming weekend with temperatures rebounding into the triple
digits.

Schroeder

&&

.AVIATION... /Issued 1113 AM CDT Mon Jul 3 2023/
/18Z TAFs

...VFR with south flow...

Low and mid level moisture coupled with daytime heating will
result in scattered afternoon Cu and isolated to widely scattered
showers and thunderstorms. Storm coverage will be limited but
chances will be high enough to warrant a brief TEMPO group during
the afternoon. The better storm chances will likely be south and
southeast of the the Metroplex terminals where moisture will be
most abundant. Storm chances and cloud cover will both decrease
after sunset.

A south wind will prevail at sustained speeds generally less than
12 knots. Occasional daytime gusts could get as high as 18 knots.
Of course, erratic and gusty winds will be possible in and near
any storms that manage to develop.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    99  78  96  79  98 /  20  20  20   0   5
Waco                98  76  94  76  97 /  20   5  20   5  10
Paris               94  73  92  74  94 /  20  10  20   5  10
Denton              99  75  97  76  99 /  20  20  20   0   5
McKinney            96  74  94  76  96 /  20  20  20   0   5
Dallas              98  77  96  79  98 /  20  20  20   0   5
Terrell             96  74  95  76  96 /  30  20  20   0  10
Corsicana           96  77  95  78  96 /  30  20  20   5  10
Temple              98  76  96  76  98 /  20   5  20   0  10
Mineral Wells       99  74  97  75  99 /  20  10  20   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 3, 10:31 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1131 AM CDT Mon Jul 3 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1131 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There is a chance of storms this afternoon, mainly along and east of
the I-35 corridor. Severe weather is unlikely, but a few storms may
become strong, with gusty winds, frequent lightning, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Low thunderstorm chances will continue Tuesday and Wednesday, with
better storm chances on Thursday. Any storm that develops will have
the potential to produce lightning, gusty winds, and brief heavy
rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Dallas/Ft Worth radar (KFWS), 102 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Kaufman

When
July 3, 1:35 PM CST
Where
Kaufman County, 2.43 mi WSW of Rand
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.520, -96.220

Emergency management reported a downed telephone pole, a carport thrown into a nearby field, damage to an awning, and damage to an RV between Kaufman and Kemp. A 4-wheeler was also pushed across the yard and other trailers on the property were moved 2-3 feet.

Thunderstorm Wind, Lamar

When
July 3, 5:50 PM CST
Where
Lamar County, 2.16 mi SE of Lake Crook
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
33.697, -95.555

Photos of a blown over metal awning at a business just north of Paris.

Hail, Denton

When
July 3, 7:45 PM CST
Where
Denton County, 0.69 mi S of Little Elm
Measured
0.75 in hail
Reported by
Public
Coordinates
33.140, -96.970

Flash Flood, Denton

When
July 3, 10:00 PM CST to July 4, 2:00 AM CST
Where
Denton County, 4.29 mi E of Little Elm to 4.62 mi E of Little Elm
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.161, -96.897

Emergency management reported damage to a fence at Wood Family Dog Park from approximately 5 inches of rushing water. Trees were also washed away at the park.

Hail, Denton

When
July 4, 2:23 PM CST
Where
Denton County, 1.5 mi SSE of Sanger
Measured
1 in hail
Reported by
Public
Coordinates
33.350, -97.170

A public report indicated quarter sized hail in Sanger.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119708, 1120740, 1119706, 1119703, 1119707.